Kansas, 2014Flash Flood and Hail in Kansas, September 1 to 2, 2014
September 1 to 2, 2014 · NWS SGF · 6 events in 2 counties and zones
A cold front moving into the area produced severe thunderstorms with damaging winds and large hail. Minor flooding was also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving into the area produced severe thunderstorms with damaging winds and large hail. Minor flooding was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 31, 10:29 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 31, 10:29 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CDT Sun Aug 31 2014
.SHORT TERM...(This Evening through Monday Night)
Issued at 242 PM CDT SUN AUG 31 2014
Looks quiet in the near term. A few showers have developed over
the far eastern cwfa but weak shortwave upper level riding has
kept things in check.
Strong/severe storms are expected to develop over the northern and
central Plains this evening as a shortwave moves east from the
Rockies. High res models move some convection into the northwest
and northern cwfa late tonight into Mon morning. By this time,
expect convection to become increasingly elevated as a strengthening
cap/elevated mixed layer spreads northeast into the area. Do have
some pops to account for this weakening convection.
Capping is expected to remain in place for much of the day Monday,
strongest over the sw quarter of the cwfa. A west-east oriented
sfc boundary is expected to set up somewhere, likely over central
MO late during the day, and expect to see renewed convection
develop late in the day and the evening with weakening capping
with another shortwave approaching, increased low level moisture
advection and convergence, and moderate instability. The window
for sfc or at least low level based convection will be fairly
narrow Monday night, but cold see a hail/wind threat during that
time. Training/back-building convection is also a possibility with
areas of heavy rain setting up somewhere over the cwfa Monday
night. The heavy rain possibility is becoming an increasing
concern, but many areas can take a good soaking right now. Still,
expect that we have at least a limited chance for some flash flooding
where excessive rain/runoff occurs.
.LONG TERM...(Tusday through Sunday)
Issued at 242 PM CDT SUN AUG 31 2014
The front is expected to stall over the southern cwfa Tuesday and
Tuesday night with continued chances for occasional thunderstorms.
The front is expected to finally lift back north Wednesday as
low pressure develops over the Plains in response to a shortwave
moving into the Rockies. A front will push back to the south by
late in the week as the shortwave passes north of the area. Have
rain chances Friday-Saturday. The ECMWF and GFS give the front a
pretty good bump to the south, moving Canadian high pressure into
the Corn Belt/Midwest next weekend with dry and cool weather
a possibility for late Saturday and Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1125 PM CDT SUN AUG 31 2014
Convection progressing more eastward than southward which will add
a few hours to first though earlier this evening with main
convection getting in the SGF/JLN areas by 10-11z. VFR conditions
expected outside of convection with MVFR within any convection.
Convective trends will likely start to diminish by mid morning and
as it pushes further south so far now will go with a prob30 group
with this area of convection. Redevelopment will be possible late
in the afternoon/early evening. Non-convective low level wind
shear will be possible at SGF/JLN overnight with strong low level
jet setting up over the area.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Sep 1, 12:05 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 AM CDT MON SEP 1 2014
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020615-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 AM CDT MON SEP 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.
SIGNIFICANT LIGHTNING RISK.
DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL SPREAD INTO CENTRAL MISSOURI AND
PORTIONS OF SOUTHEASTERN KANSAS OVERNIGHT. THE STORMS MAY MOVE
AS FAR SOUTH AS THE INTERSTATE 44 CORRIDOR BY DAY BREAK.
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 40
MPH WILL ACCOMPANY SOME OF THIS ACTIVITY.
THERE IS A LIMITED RISK FOR AN ISOLATED SEVERE STORM WITH
WINDS TO 60 MPH AND QUARTER SIZE HAIL FROM SOUTHEASTERN KANSAS
INTO CENTRAL MISSOURI. ANY SEVERE WEATHER WILL BE VERY LOCALIZED
IN NATURE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SOME ONGOING LINGERING WEAKENING THUNDERSTORMS WILL BE POSSIBLE
MONDAY MORNING OVER SOUTHEAST KANSAS AND WESTERN AND CENTRAL
MISSOURI NORTH OF INTERSTATE 44.
A SLOW MOVING FRONT WILL BRING A GOOD CHANCE FOR PERIODIC
THUNDERSTORMS LATE MONDAY INTO MONDAY NIGHT AND LASTING THROUGH
WEDNESDAY. STRONG TO SEVERE STORMS POSSIBLE MONDAY NIGHT WITH
DAMAGING WINDS AND HAIL THE MAIN RISKS.
AREAS OF HEAVY RAINFALL WITH A RISK FOR LOCALIZED FLASH
FLOODING WILL BE POSSIBLE MONDAY AND TUESDAY.
AFTERNOON HEAT INDEX VALUES IN THE MID 90S WILL BE POSSIBLE FOR
SOME AREAS MONDAY AFTERNOON AND AGAIN ON A DAILY AFTERNOON BASIS
WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
Event by event
3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Bourbon
- When
- September 1, 1:56 AM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 37.840, -94.710
Several trees were reported down in Fort Scott. Some damage to vehicles were reported because of fallen trees and trees blocked several roadways.
Thunderstorm Wind, Cherokee
- When
- September 1, 6:36 PM CST
- Where
- Cherokee County, 4.78 mi NE of Melrose
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.080, -94.890
A tree was reported down across the road near the intersection of Southwest Quaker Road and Southwest 30th Street.
Hail, Cherokee
- When
- September 1, 7:10 PM CST
- Where
- Cherokee County, 0.69 mi S of Melrose
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.020, -94.950
Hail, Cherokee
- When
- September 1, 7:15 PM CST
- Where
- Cherokee County, 2.65 mi SE of Melrose
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -94.920
Hail, Cherokee
- When
- September 1, 9:55 PM CST
- Where
- Cherokee County, 0.55 mi W of Baxter Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.020, -94.740
Flash Flood, Cherokee
- When
- September 2, 3:00 AM CST
- Where
- Cherokee County, 3.3 mi W of West Mineral to 3.17 mi W of West Mineral
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.280, -94.980
A few low water crossings southwest of West Mineral were impassable due to high water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 1, 20141 death · 1 event
- Drought in Texas, September 1 to 30, 2014$3.0 million · 24 events
- Tornadoes and Hail in Missouri, September 1, 20142 injured · $450,000 · EF1 · 18 events
- Flash Flooding and Damaging Winds in Georgia, September 1 to 3, 20143 injured · $308,000 · 60 kt wind · 26 events
- Tornado and Hail in Oklahoma, September 1, 2014$1.5 million · EF0 · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2014$486,000 · EF1 · 5 events
- Tornadoes and Hail in Kansas, September 1, 2014$120,000 · EF1 · 20 events
- Wildfire in California, September 1 to 30, 2014$600,000 · 1 event
- Drought in Texas, September 1 to 30, 2014$105,000 · 19 events
- Flood and Heavy Rain in Iowa, September 1 to 2, 2014$100,000 · 20 events
- Drought in Oklahoma, September 1 to 30, 201443 events
- Flooding in Iowa, September 1 to 2, 2014$45,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532323, 532324, 532320, 532321, 532322, 532319.